Use of Codeine and Tramadol Products in Breastfeeding Women - Questions and Answers
Answers to questions about certain opioid medications and their effects on breastfed infants
1. What is codeine and how is it used?
Codeine is a type of pain medicine called an opioid. Codeine is used to treat mild to moderate pain and also to reduce coughing where treatment with an opioid is appropriate and for which alternative treatments are inadequate. It is usually combined with other medicines, such as acetaminophen, in prescription pain medicines and over-the-counter (OTC) and prescription cough and cold medicines.
- When codeine enters the body, it is changed (metabolized) in the liver to morphine, the active form. Morphine relieves pain and cough and is also responsible for side effects that some people may experience.
2. What is tramadol and how is it used?
Tramadol is a prescription opioid medication approved for use in adults to treat pain that is severe enough to require an opioid analgesic and for which alternative treatments are inadequate.
Similar to codeine, when tramadol enters the body, it is changed in the liver to its active form, O-desmethyltramadol (known as M1). Both tramadol and M1 relieve pain and are responsible for side effects that some people may experience, but M1 has stronger opioid effects than the tramadol.
3. What is an “ultra-rapid metabolizer”?
Codeine and tramadol are metabolized in the liver to their active forms by an enzyme called cytochrome P450 isoenzyme 2D6 (CYP2D6). Some people have a variation of this enzyme that changes codeine to morphine and tramadol to M1 faster and to a greater extent than in other people. These individuals are called CYP2D6 ultra-rapid metabolizers.
- The number of CYP2D6 ultra-rapid metabolizers varies among different population groups (see Table 1).
- For people who are ultra-rapid metabolizers, the specific likelihood of having an adverse event when taking codeine or tramadol is not known.
|Population||Ultra-rapid metabolizers (per 100 people)|
|Whites (European, North American)||1-10|
|Blacks (African Americans)||3-4|
|East Asian (Chinese, Japanese, Korean)||1-2|
|Oceanian, Northern African, Middle Eastern, Ashkenazi Jews, Puerto Rican||May be >10|
Reference: Gaedigk et el, Genet Med, 2017; PMID: 27388693
4. What new information is FDA announcing about codeine and tramadol with respect to breastfeeding mothers?
In our review of the medical literature for data regarding codeine use during breastfeeding, we found numerous cases of excess sleepiness and serious breathing problems, including one death, in infants of breastfeeding mothers who were taking codeine. A review of the available medical literature for data regarding tramadol use during breastfeeding did not reveal any cases of adverse events. However, tramadol and its metabolite M1 are also present in breast milk, and tramadol has the same risk as codeine with regard to ultra-rapid metabolism and the potential for life-threatening respiratory depression in an infant breastfeeding from a mother who is an ultra-rapid metabolizer.
- In breastfeeding mothers, the ultra-rapid conversion of codeine to morphine and tramadol to M1 can result in high and unsafe levels of morphine and M1 in blood and breast milk.
5. What is FDA doing in response to this information related to women who are breastfeeding?
The FDA issued a Drug Safety Communication regarding the strengthened warning to mothers (among other warnings) that breastfeeding is not recommended during treatment with codeine or tramadol due to the risk of serious adverse reactions in breastfed infants such as excess sleepiness, difficulty breastfeeding, and serious breathing problems that may result in death.
- The FDA wants breastfeeding mothers or caregivers to watch closely for signs of problems in infants when the mothers are taking any opioid pain medicine, and especially when they are using codeine or tramadol for pain. Because most mothers will not know if they are ultra-rapid metabolizers, they will not know that using codeine or tramadol may place their babies at greater risk for an overdose.
- The FDA urges healthcare providers and breastfeeding mothers to report side effects that occur while using codeine or tramadol to the FDA's MedWatch Adverse Event Reporting program either online, by regular mail or by fax.
6. What should health care professionals do in response to this new information?
Healthcare professionals should be aware that breastfeeding is not recommended during treatment with codeine or tramadol due to the risk of serious adverse reactions in breastfed infants such as excess sleepiness, difficulty breastfeeding, and serious breathing problems, which may result in death. We also encourage health care professionals to read the Drug Safety Communication regarding all new warnings the FDA is communicating about these products.
7. What are the symptoms of opioid overdose in infants?
- Increased sleepiness (breastfed babies usually eat every 2 to 3 hours and should not sleep more than 4 hours at a time)
- Difficulty breastfeeding
- Breathing difficulties
- Limpness in the baby
8. What are the symptoms of opioid overdose in a breastfeeding mother?
The signs of opioid overdose in the breastfeeding mother are the same as can occur with any person taking an opioid. These include trouble breathing, shortness of breath, extreme drowsiness, light-headedness when changing positions, or feeling faint. Breastfeeding mothers who are ultra-rapid metabolizers may have symptoms of too much opioid, even if they are taking a dose that would not otherwise be expected to cause an overdose. If any of these symptoms occur, the mother, family members, or other close contacts should call her doctor or 911 right away.
9. Should a breastfeeding mother using codeine stop breastfeeding?
It is important for health care professionals and breastfeeding women to discuss the use of pain medicines and to consider alternatives to codeine or tramadol. Because most people do not know if they are ultra-rapid metabolizers, and because early signs of opioid overdose in an infant may be difficult to notice, breastfeeding is not recommended during treatment with codeine or tramadol.
10. What should breastfeeding mothers do about this new information?
- A breastfeeding mother should talk to her doctor about pain medicines other than codeine or tramadol.
- A breastfeeding mother should know that some over-the-counter cough/cold combination products contain codeine. Breastfeeding mothers should check the label of all over-the-counter drugs they take to see if codeine is an ingredient. Mothers should also check the label of all over-the-counter medicines for warnings about use while they are breastfeeding and should talk to their doctor before using all over-the-counter medicines.
11. Are there any tests that can be used to help identify mothers who are CYP2D6 ultra-rapid metabolizers?
There is an FDA-cleared test to determine whether a patient is a CYP2D6 ultra-rapid metabolizer. These tests are not routinely done but may help healthcare professionals make individualized treatment decisions for a patient.
12. Should a breastfeeding mother of a newborn ask her doctor to be tested to determine if she is an ultra-rapid metabolizer of codeine or tramadol?
The mother should discuss her concerns with her doctor, and her doctor may select another pain medication that is not subject to the risks associated with CYP2D6 ultra-rapid metabolism.
13. Where can consumers and healthcare providers go for additional information?
Visit the Codeine Information page